Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Binghamton, NY

July 15, 2014Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 15, 2014, 11:06 PM EDT for Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2014, 11:06 PM EDT (03:06 UTC)
Expired
Jul 16, 2014, 3:00 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Albany radar (KENX), 103 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2014-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2014-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WGUS51 KBGM 160306
FFWBGM
NYC105-160700-
/O.NEW.KBGM.FF.W.0016.140716T0306Z-140716T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1106 PM EDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 300 AM EDT

* AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRIS...
  HURLEYVILLE...LIBERTY...LOCH SHELDRAKE...MONGAUP VALLEY...         
  NEVERSINK...PARKSVILLE AND SWAN LAKE. 

HEAVY RAINFALL DURING THE PAST SEVERAL HOURS...AND CONTINUED 
RAIN...WILL CAUSE RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND 
POOR DRAINAGE AREAS IS LIKELY IN AND NEAR THESE LOCATIONS. BEAVERDAM 
BROOK...JUDSON BROOK...BLACK LAKE CREEK WILL BE PARTICULARLY 
VULNERABLE TO FLOODING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4188 7476 4191 7468 4189 7458 4171 7467
      4165 7479 4170 7486

$$

MDP
1 follow-up statement
719 
WGUS71 KBGM 160423
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1223 AM EDT WED JUL 16 2014

NYC105-160700-
/O.CON.KBGM.FF.W.0016.000000T0000Z-140716T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
1223 AM EDT WED JUL 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR
CENTRAL SULLIVAN COUNTY...

AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL RATES HAVE SIGNIFICANTLY DECREASED OVER THE PAST HOUR. 
HOWEVER...WAVES OF LIGHT TO MODERATE RAIN CONTINUE...AND WITHIN THE 
WARNING AREA THERE HAS BEEN BETWEEN ONE AND THREE INCHES OF RAIN 
THROUGH THE EVENING. CREEKS AND STREAMS WILL CONTINUE TO RISE IN 
RESPONSE TO CURRENT AND RECENT RAINFALL.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4188 7476 4191 7468 4189 7458 4171 7467
      4165 7479 4170 7486

$$

MDP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:13 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 15, 10:13 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1013 PM EDT TUE JUL 15 2014

.SYNOPSIS...
SHOWER AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL MOVE THROUGH
THE AREA THIS AFTERNOON AND EVENING. THIS FRONT WILL BRING DRIER
WEATHER AND COOLER TEMPERATURES THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
10 PM UPDATE...
MAIN COLD FRONT IS NOW ABOUT HALFWAY THROUGH THE AREA. ISOLATED
SHOWERS SPARKED BY THE FRONT ARE NOW DRIFTING NORTH. NOT EXPECTING
MORE THAN SOME BRIEF HEAVY RAIN WITH THESE, WITHOUT A BIG CONCERN.
HIGHER CONCERN REMAINS SOUTHEAST OF THE FRONT ITSELF WHERE HEAVY
RAIN CONTINUES TO TRAIN OVER PIKE COUNTY PA AND SULLIVAN COUNTY
NY. FLASH FLOOD POTENTIAL IS CAREFULLY BEING WATCHED HERE. FRONT
WILL CLEAR THE AREA OVERNIGHT WITH A WELCOME RETURN TO QUIET
WEATHER!

2 PM UPDATE...

WATCHING CLOSELY A COLD FRONT GOING THROUGH WITH BROKEN LINES OF
SHOWERS AND THUNDERSTORMS. NOT MUCH HAPPENING YET. THUNDERSTORMS
SHOULD GET STRONGER AS IT GETS INTO WARMER MORE UNSTABLE AIR IN NE
PA. SOME CLEARING AHEAD OF THE LINE FROM ROME NY TO ROME PA
THROUGH CORTLAND AND WAVERLY/SAYRE...HAS ALLOWED TEMPS TO CLIMB
INTO THE 80S. GOOD DEEP SHEAR...0 TO 6KM...OF 50 KTS WITH THIS
LINE. THIS CONVECTION WILL MOVE EAST BUT SLOW DOWN SO THAT IT WILL
EXIT SULLIVAN SHORTLY AFTER MIDNIGHT. SMALL SEVERE POTENTIAL WITH
WIND THE BIGGEST THREAT IN THE FAR SE. ALSO WITH THIS THERE WILL
BE HEAVY RAIN. SOME RADAR RAINFALL ESTIMATES AROUND AN INCH NOW
WITH THESE SHORT TOPPED STORMS. RAINFALL RATES SHOULD GET TO 1 TO
1.5 INCHES AN HOUR IN THE SE. IF TRAINING OCCURS FLASH FLOODING IS
POSSIBLE. AGAIN MOST LIKELY IN THE SE.

TONIGHT DRIER AIR ALREADY COMING IN WITH DEWPOINTS IN THE 50S IN
WRN NY. SOME CLEARING TOO WHICH IF IT LASTS INTO OUR CWA COULD
MEAN SOME LATE NIGHT FOG.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
2 PM UPDATE...

THIS WILL BE A COOL PERIOD WITH A DEEP UPPER LEVEL LOW MOVING IN
WED THEN OVER US THU BEFORE LIFTING NE FRI. WITH 850 MB TEMPS
FALLING INTO THE SINGLE DIGITS THERE WILL BE SOME LAKE
ENHANCEMENT. SHOWERS WILL BE DIURNALLY FORCED SO SCATTERED RAIN
SHOWERS MOSTLY DURING THE AFTERNOONS WED AND THU. LOW LEVEL FLOW
WEST WED SO MAJORITY OF SHOWERS WILL BE OVER CENT NY. LL FLOW ON
THU NW SO NRN TIER NEPA TO CENT NY.

THU NGT AND FRIDAY WITH UL HEIGHTS RISING AND A SFC HIGH IT
SHOULD BE DRY AND PARTLY CLOUDY. HIGH IN LOW AND MID 70S WED AND
THU SHOULD RECOVER TO U70S FRIDAY BUT THIS IS STILL BELOW AVERAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
2 PM TUE UPDATE...
FRIDAY NIGHT I SEE HIGH PRESSURE SLIDING OFF THE EAST COAST
BEGINNING A RETURN FLOW OF INCREASING LL MOISTURE. THIS OCCURS AS
AN UPPER LEVEL WAVE APPROACHES FROM THE GREAT LAKES. THIS FEATURE
WAS WEAKENING BUT STILL CUD SUPPLY ENUF LIFT TO CAUSE ISLD SHRA
LATE FRI NGT.

FOR SATURDAY AND SUNDAY...WEAK AND SLOWING MOVING UPR LVL TROF
WILL BE OVHD WITH CONTINUED RETURN LL SWRLY FLOW AND SOME
INSTABILITY THUS I SEE A FEW SHRS AND TSRA AND HAVE POPS IN GRIDS.

FOR MONDAY...CONTINUED INCREASING LL MOISTURE HEAT AND HUMIDITY
WILL LEAD TO SCT SHRA AND TSRA MAINLY IN AFTERNOON.

FOR TUESDAY...CONTINUE UNSETTLED WITH WEAK TROUGHING REMAINING ON
THE EURO WITH INSTABILITY AND SOME UPPER FORCING ON THE GFS SO
CONT POPS FOR SHRA/TSRA.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
A LINE OF CONVECTION IS MAINLY EAST OF THE TERMINALS AS OF NOW. A
LIGHT SHOWER NEAR KSYR, SHOULD FALL APART WITHIN THE NEXT FEW
HOURS AND IS NOT EXPECTED TO HAVE AN IMPACT AT KSYR OR KRME. WITH
A CLEARING SKY AND OUR RECENT RAIN, FOG IS A CONCERN TONIGHT
ESPECIALLY AT KELM. HOWEVER WE HAVE DRIER AIR MOVING IN BEHIND A
COLD FRONT WHICH COMPLICATES THE SITUATION. FOR NOW CONTINUED A
MENTION OF IFR MAINLY AT KELM BETWEEN 08Z AND 12Z. VFR FOR
WEDNESDAY.

OUTLOOK...

TUE NGT THRU FRIDAY... MOSTLY VFR.

SAT AND SUN...POSSIBLE RESTRICTIONS IN SHOWERS AND THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...HEDEN/TAC
SHORT TERM...TAC
LONG TERM...DJN
AVIATION...HEDEN
Hazardous weather outlook, Jul 15, 2:23 PM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
223 PM EDT TUE JUL 15 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-161830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-
223 PM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ044-047-048-072-161830-
SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
223 PM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTERNOON. SOME OF THE THUNDERSTORMS WILL HAVE HEAVY RAIN AND
STRONG GUSTY WINDS. AN ISOLATED STORM MAY BECOME SEVERE WITH
DAMAGING WINDS AND FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:08 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jul 15, 10:01 PM EDTAreal Flood AdvisoryBGMSullivan4 hr

Nearby

Flash Flood Warnings in New York, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.